Winning Abstracts from the 2012 Medical Student Abstract Competition: Serious Sequela of Polypharmacy: A Case of Serotonin Syndrome
Author: Heather S. Hernandez, MD - Oregon Health Science University School of Medicine, Class of 2012
Introduction: Serotonin syndrome is a potentially life-threatening disorder resulting from an excess of serotonergic agonism with manifestations from mild to death. Often there is a clinical triad of cognitive or mental status changes, autonomic hyperactivity, and somatic effects such as neuromuscular abnormalities. There is no laboratory test for serotonin syndrome. Diagnosis is by symptom observation and thorough physical exam and history. Treatment is aimed at withdrawal of the offending agent(s) and supportive care until symptom resolution is achieved, without which serotonin syndrome is fatal.
Case Presentation: We present a case of 56-year-old female with a history of fibromyalgia, depression, migraines who in the weeks preceding her admission, had been exhibiting episodes of confusion, visual hallucinations, and disorientation. The patient’s family also described “intermittent twitching episodes lasting moments” during which the patient never lost consciousness or had incontinence. Two weeks prior to admission, she began experiencing worsening frequency and intensity of migraine headaches with associated nausea, for which she took ondansetron and up to 8 intra-nasal sumitriptan daily. Preceding admission, the patient demonstrated worsening of hypomania, agitation, diaphoresis, hyperactive bowel sounds dilated pupils, and tachycardia with hypertension, most of which were attributed to suspected withdrawal from opiates, though the patient denied such. On the day of admission the patient had two witnessed episodes consistent with seizure like activity demonstrating myoclonus, loss of bladder control, injury to tongue, and post-ictal period.
She was admitted for further evaluation and found to have ocular clonus, hyper-reflexia (BLE > BUE), hyperthermia to 39C, and tremor. Complete laboratory studies were unremarkable except for a slight metabolic acidosis. EEG demonstrated non-specific, generalized slowing, most consistent with a post-ictal phase. Upon review of her OTC and prescribed medications, it became apparent the patient most likely had symptoms consistent with serotonin syndrome.
The multiple offending agents were withdrawn, supportive care with benzodiazepines and IV fluids were given, and treatment with cyproheptadine was not required. The patient stabilized quickly and was discharged home in her previously normal state, on significantly fewer medications.
Discussion: Serotonergic neurons participate the regulation of many functions including sleep, temperature, nausea, vomiting, appetite, mood, blood pressure, and the perception of pain. Few to all may be abnormal in serotonin syndrome, which is often insidious in onset and easier to diagnose in hindsight. This case also elucidates the importance of careful history/physical, as well as obtaining a thorough medication regimen for prescription, supplemental, and recreational substances.
Students: Join ACP for Free
Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.
Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.
Find a Residency
Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)
Earn CME Credits with ACP
ACP offers internists many CME options for the completion of AMA PRA Category 1 CME Credits™. Attend live meetings, work online, or watch course recordings on your own schedule.
Explore our many CME credit options.
The Next-Generation Clinical Information Resource
DynaMed Plus is a collaboration between ACP and EBSCO Health. ACP members enjoy free access to this comprehensive tool that optimizes time to answer for busy clinicians, like you. Get started now!